Alert archive / Michigan / Gale Warnings in 2013

Gale Warning 8, NWS Detroit, MI

February 10, 2013

NWS Detroit, MI issued this gale warning at Feb 10, 2013, 3:44 PM EST. It took effect at Feb 11, 2013, 9:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2013, 3:44 PM EST (20:44 UTC)
In effect from
Feb 11, 2013, 9:00 AM EST
Expired
Feb 12, 2013, 3:14 AM EST
In force
18 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Feb 10, 3:15 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 10, 3:15 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
315 PM EST SUN FEB 10 2013

.SHORT TERM...TONIGHT

LARGE AND MATURE STORM SYSTEM NOW CENTERED OVER THE MIDWEST THIS
AFTERNOON...WITH IMPRESSIVE MOISTURE PLUME/SURGE FOR FEBRUARY
STANDARDS TO OCCUR THIS EVENING. 12Z RAOBS OUT OF DVN AND ILX
REVEALED PW VALUES OF 0.74/0.86 INCHES RESPECTIVELY...OR 200-250
PERCENT OF NORMAL. BECAUSE OF THE PROGRESS NATURE OF THE 850-700 MB
THETA-E RIDGE AXIS AND TREND FOR THE MOISTURE AXIS TO OUT RACE THE
BETTER UPPER LEVEL SUPPORT...FAVORING QPF AMOUNTS OF 0.25 INCHES TO
POSSIBLY HALF AN INCH. TEMPERATURES ARE IN GOOD SHAPE THIS
AFTERNOON...AS THEY ARE  ABOVE FREEZING ACROSS MAJORITY OF
LOCATIONS. STILL...DEW PTS ARE HOVERING IN THE 20S...SO ROOM FOR WET
BULBING....BUT LOW LEVEL WARM ADVECTION IS REALLY RAMPING UP (925 MB
TEMPS OF +3 TO +7 C)...AND EXPECTING JUST A COLD RAIN. KEEP IN
MIND...COLD GROUND SURFACES/DIRT ROADS WILL LIKELY EXPERIENCE SOME
ICING WITH MARGINAL TEMPS JUST ABOVE FREEZING...ESPECIALLY ACROSS
TRI-CITIES REGION...AS BIG FROZEN ICE CUBE IN THE FORM OF FROZEN
SAGINAW BAY CONTINUES TO INFLUENCE TEMPS COLDER. BASED ON CURRENT
RADAR/LIGHTNING TRENDS...COUPLED WITH FORECASTED SHOWALTER INDEX OF
ZERO REACHING THE OHIO BORDER...THERE IS A SLIGHT CHANCE ACROSS THE
FAR SOUTH THIS EVENING. STRONG SURFACE COLD FRONT LOOKS TO BE MOVING
THROUGH AROUND 12Z MONDAY...AND THUS STRONG WIND GUSTS AND
CHANGEOVER WILL HOLD OFF UNTIL DAYTIME HOURS. TEMPS WILL WET BULB
DOWN TO MID/UPPER 30S EARLY THIS EVENING...BUT RISING INTO THE LOWER
40S OVERNIGHT BEFORE TRENDING BACK DOWN AROUND 12Z/FRONTAL PASSAGE
TIME.

&&

.LONG TERM... MONDAY THROUGH SATURDAY

STACKED LOW PRESSURE SYSTEM WILL GRADUALLY BEGIN TO FILL AS IT LIFTS
FROM THE UPPER PENINSULA INTO SOUTHWEST QUEBEC MONDAY AND MONDAY
NIGHT.  COOLER AIR WRAPPING AROUND THE SOUTHERN FLANK OF THE SYSTEM
WILL BEGIN TO FILL ACROSS SE MICHIGAN MONDAY MORNING.  A STEADY
ADVECTIVE PROCESS WILL CONTAIN DAYTIME HIGH TEMPERATURES IN THE
MID/UPPER 30S...LIKELY HOLDING STEADY/SLOWLY FALLING THROUGH THE
DAY.  STRENGTHENING PRESSURE GRADIENT AS THIS PROCESS UNFOLDS WILL
YIELD AN INCREASING LOW LEVEL SOUTHWESTERLY WIND FIELD DURING THE
DAY.  12Z MODEL GUIDANCE MAINTAIN 40 TO 45 KNOTS WITHIN THE
950-900 MB LAYER.  IN ADDITION...THE COLD AIR ADVECTION WILL
ESTABLISH A DEEP MIXED LAYER WITH STEEP LOW LEVEL LAPSE RATES.
WHILE THE OVERALL ISALLOBARIC FORCING WILL BE LACKING...GIVEN THE
PERSISTENT ISENTROPIC DESCENT/ENHANCED DOWNWARD MOMENTUM INTO THIS
PROJECTED WELL MIXED WIND FIELD...45 TO 50 MPH GUSTS ARE CERTAINLY
ATTAINABLE.  A SOLID LOOKING ADVISORY EVENT AND SUPPORTIVE OF A
SECOND PERIOD HEADLINE.  WEAK LAKE MOISTURE FLUX WORKING INTO THE
CONVERGENT CYCLONIC FLOW AND STEEP LAPSE RATES WILL BE SUFFICIENT
TOWARD GENERATING POCKETS OF LIGHT SNOW SHOWERS/FLURRIES LATE MONDAY
AND MONDAY NIGHT.

LOWER AMPLITUDE WEST-NORTHWEST FLOW WILL CONTROL THE PATTERN THROUGH
THE MID WEEK PERIOD LOCALLY...WITH ATTENTION DURING THIS TIME
FOCUSED TO THE SOUTH AS A STRONG SOUTHERN STREAM WAVE SHIFTS ACROSS
THE SOUTH-CENTRAL CONUS.  THIS WILL LEAVE THE REGION UNDER
RELATIVELY BENIGN/DRY AND SEASONABLE CONDITIONS BOTH TUESDAY AND
WEDNESDAY.  SLOW MODERATION OF THE RESIDENT PACIFIC AIRMASS WILL
MAINTAIN A TEMPERATURE FIELD AT OR SLIGHTLY ABOVE NORMAL DURING THIS
TIME.

REASONABLE MODEL CONSENSUS EXISTS IN DEPICTING A SERIES OF STRONGER
MID LEVEL WAVES DIGGING SOUTHEAST TOWARD THE GREAT LAKES BY THE END
OF THE WEEK.  WHILE THE USUAL TEMPORAL AND SPATIAL/MAGNITUDE
DIFFERENCES STILL EXIST WITH THESE WAVES AT THIS TIMESCALE...THE
OVERALL TREND WILL BE TOWARD A PROGRESSIVELY FALLING HEIGHT FIELD
LATE WEEK WITH THE EVENTUAL ESTABLISHMENT OF A DEEPER LONGWAVE
TROUGH BY NEXT WEEKEND. THE LEAD SHORTWAVE WILL ARRIVE WITHIN THE
THURSDAY-THURSDAY NIGHT WINDOW...WHERE AN AXIS OF ISENTROPIC UPGLIDE
ON THE FRONT END FOLLOWED BY THE BROADER MID LEVEL ASCENT TIED TO
THE PASSING WAVE WILL PROVIDE THE NEXT OPPORTUNITY FOR
PRECIPITATION.  BEYOND THAT...TRENDING COOLER WITH 850 MB
TEMPERATURES HEADING BACK INTO THE NEGATIVE TEENS.

&&

.MARINE...

A STRONG LOW OVER THE MIDWEST WILL TRACK NORTHEAST THROUGH THE
NORTHERN GREAT LAKES TONIGHT INTO MONDAY. THE ASSOCIATED STRONG COLD
FRONT PUSHING THROUGH THE CENTRAL GREAT LAKES JUST PAST DAYBREAK
MONDAY WILL LEAD TO SOUTHWEST GALES FOR ALL MARINE WATERS...AND GALE
WARNINGS HAVE BEEN ISSUED. THE LONE EXCEPTION IS ACROSS FAR NORTHERN
LAKE HURON...CLOSER TO THE SURFACE LOW...AND WILL MAINTAIN THE GALE
WATCH FOR MONDAY NIGHT...AS COLDER AIR FILTERING IN LEADS TO
ENHANCED LAKE INDUCED TROUGHING...AND THUS POTENTIAL FOR WESTERLY
GALES.

WINDS WILL SLOWLY DIMINISH ON TUESDAY WITH SURFACE RIDGE BUILDING
IN...WITH LIGHT WINDS EXPECTED ON WEDNESDAY.

&&

.AVIATION...ISSUED 1200 PM EST SUN FEB 10 2013

//DISCUSSION...

PREVIOUS TAFS LOOK TO BE IN GOOD SHAPE.
VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF THE DAY...BUT BIG
MOISTURE SURGE ARRIVING BY EARLY EVENING WILL PROMOTE MVFR AND
EVENTUAL IFR RAIN/DRIZZLE TONIGHT. LOW LEVEL JET WILL BE STRONG
(50-55 KNOTS AT 925 MB)...AND MENTION OF LOW LEVEL WIND SHEAR
APPEARS VALID. THERE IS A LOW CHANCE THUNDERSTORMS WILL SNEAK PAST
THE SOUTHERN MICHIGAN BORDER TONIGHT. A STRONG COLD FRONT LOOKS TO
MOVE THROUGH AROUND 12Z MONDAY...WITH STRONG COLD ADVECTION AND
WINDS FOLLOWING FOR MONDAY. SOUTHWEST GUSTS OF 35 TO 45 KNOTS CAN BE
EXPECTED DURING THE DAY...ALONG WITH SCATTERED FLURRIES/SNOW SHOWERS
WITH MVFR CEILINGS.

FOR DTW...STRONG POST FRONTAL SOUTHWESTS WINDS EXPECTED MONDAY
(12-00Z)...WITH SUSTAINED WINDS OF 20 TO 25 KNOTS...ALONG WITH GUSTS
OF 38 TO 45 KNOTS.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE CEILINGS WILL BE BELOW 5000 FEET LATE THIS
  AFTERNOON THROUGH MONDAY.

* HIGH CONFIDENCE IN PTYPE OF RAIN THIS EVENING AND TONIGHT...WITH
  SNOW FLURRIES/LIGHT SNOW SHOWERS TOMORROW.

* HIGH CONFIDENCE IN WIND GUSTS OF 38 TO 43 KNOTS OUT OF THE 240
  DIRECTION ON MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 9 AM MONDAY TO 10 PM MONDAY.

LAKE HURON...
     GALE WATCH...LHZ361...FROM 9 PM MONDAY TO 8 AM TUESDAY.

     GALE WARNING...LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 9 AM
     MONDAY TO 5 AM TUESDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...FROM 9 AM MONDAY TO MIDNIGHT TUESDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 9 AM MONDAY TO MIDNIGHT TUESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 9 AM MONDAY TO MIDNIGHT TUESDAY.

&&

SHORT TERM...SF
LONG TERM....MR
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 10, 3:16 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 PM EST SUN FEB 10 2013

MIZ060>063-068>070-075-076-082-083-112030-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
316 PM EST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL SPREAD ACROSS THE AREA THIS EVENING. WHILE TEMPERATURES
WILL REMAIN ABOVE FREEZING...THIS WILL ALLOW ANY SNOW COVERED DIRT
ROADS TO BECOME ICY. THIS WILL MAKE TRAVEL DIFFICULT ON THOSE
PARTICULAR SECONDARY/RURAL ROADWAYS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT ON MONDAY. PLEASE REFER TO THE LATEST
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053>055-112030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
316 PM EST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF PRECIPITATION WILL MOVE ACROSS THE AREA THIS EVENING
AND TONIGHT. THERE IS A CHANCE FOR A BRIEF PERIOD OF FREEZING RAIN
BEFORE TEMPERATURES CLIMB ABOVE FREEZING THIS EVENING. IN
ADDITION...THE RAINFALL TONIGHT WILL ALLOW ANY SNOW COVERED DIRT
ROADS TO BECOME ICY. THIS WILL MAKE TRAVEL DIFFICULT ON THOSE
PARTICULAR SECONDARY/RURAL ROADWAYS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT ON MONDAY. PLEASE REFER TO THE LATEST
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ362-363-421-422-441>443-462>464-112030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
316 PM EST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR THE MARINE AREAS MONDAY INTO
MONDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361-112030-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
316 PM EST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WATCH IS IN EFFECT MONDAY NIGHT. PLEASE REFER TO THE
LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:17 PM ESTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more28 hr

Nearby

Gale Warnings in Michigan, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.